Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 24, 2017, 9:28 AM EDT for Franklin County, Jefferson County, Wakulla County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 9:28 AM EDT (13:28 UTC)
- Expired
- May 24, 2017, 9:54 AM EDT
- In force
- 26 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Franklin County, FL, Jefferson County, FL, Wakulla County, FL
The radar
The Tallahassee radar (KTLH), 44 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:56 AM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 673 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted.
017
WUUS52 KTAE 241328
SVRTAE
FLC037-065-129-241415-
/O.NEW.KTAE.SV.W.0175.170524T1328Z-170524T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
928 AM EDT WED MAY 24 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Southeastern Wakulla County in Big Bend of Florida...
Southwestern Jefferson County in Big Bend of Florida...
Eastern Franklin County in Big Bend of Florida...
* Until 1015 AM EDT
* At 928 AM EDT, severe thunderstorms were located along a line
extending from 28 miles southeast of Crawfordville to 21 miles
south of St. Marks to 9 miles east of Carrabelle, moving northeast
at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
St. Marks, Alligator Point, Shell Point, Saint Teresa, Port Leon,
Wakulla Beach, Bald Point, Panacea-Wakulla Airport, Spring Creek,
Liveoak Island, Plum Orchard and Panacea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida.
LAT...LON 3012 8436 3019 8412 3016 8396 3008 8400
3009 8399 3007 8397 3001 8401 3003 8406
2999 8426 2986 8429 2981 8450 2977 8455
TIME...MOT...LOC 1328Z 221DEG 43KT 2981 8415 2986 8427 2980 8452
HAIL...<.75IN
WIND...60MPH
$$
25-CAMP1 follow-up statement
329
WWUS52 KTAE 241354
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
954 AM EDT WED MAY 24 2017
FLC037-065-129-241404-
/O.CAN.KTAE.SV.W.0175.000000T0000Z-170524T1415Z/
Wakulla FL-Jefferson FL-Franklin FL-
954 AM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON AND EASTERN FRANKLIN COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 300 PM EDT for Big Bend of
Florida.
LAT...LON 3012 8436 3019 8412 3016 8396 3008 8400
3009 8399 3007 8397 3001 8401 3003 8406
2999 8426 2986 8429 2981 8450 2977 8455
TIME...MOT...LOC 1348Z 221DEG 43KT 2999 8397 3004 8409 2998 8434
$$
25-CAMPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:17 AM EDT, 11 minutes earlier.
Area forecast discussion, May 24, 9:17 AM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
917 AM EDT Wed May 24 2017
.UPDATE...
A tornado watch has been issued for all but our far western
Florida zones including the lower tier Georgia zones until 3 PM
EDT. Local radars show a large area of rain with embedded
thunderstorms moving through the eastern panhandle and western Big
Bend extending southward into the Gulf. Some of the rain is very
heavy but progressive moving northeastward at 30 to 40 mph. Most
of this activity will only be impacting the Valdosta region and
the southeast Big Bend by this afternoon. Some redevelopment of
convection will be possible over the remainder of our CWA this
afternoon until the frontal passage.
&&
.PREV DISCUSSION [648 AM EDT]...
.NEAR TERM [Through Today]...
A deep upper level low with a +PV anomaly lies over the upper
Mississippi valley with it's surface reflection a little ahead of it
over the Ohio valley. A currently stationary front extends south
from this low into central TN and then southwest across MS and over
the coastal LA and TX. Another frontal boundary out ahead of it over
central AL has been the main forcing for our showers and
thunderstorms the past two days. The 00Z TAE sounding last night
showed 1.5" PW values, enough deep layer moisture is present to
produce periods of moderate to heavy rainfall. The sounding also
showed SBCAPE around 1500 J/kg, which is also what our CAM guidance
is showing tomorrow in north FL. Low level (0-1 km) shear around 20
kts and deep layer (0-6 km) shear around 50 kts across southwest GA
and the FL Big Bend tomorrow along with the previously mentioned
environmental factors will make for a favorable environment for
isolated severe weather. The main threat will be damaging wind gusts
and possibly another isolated tornado or two. SPC has our area
outlined in a slight risk east of the Apalachicola/Chattahoochee
rivers. This threat will move eastward through the day, most likely
clearing our area by the evening hours, though some light to
moderate rain may continue behind the strongest storms. In terms of
rainfall, our local CAM guidance indicates another 1-3" of rain is
possible today, mostly over the areas that have been in drought.
Therefore, the flash flooding threat appears to be diminishing,
although localized flooding will still be possible.
.SHORT TERM [Tonight Through Friday]...
At the start of the period the cold front will be east of the
region with the main upper low dropping into the Mid South. Rapid
drying will lead to a quick decrease in rain chances across the
eastern half of the region, with precip likely to end by 03z.
Expect a breezy night as cooler and drier air continues to move
into the region. It's possible that temperatures by Thursday
morning will be in the upper 50s.
A dry and tranquil forecast is in store for the remainder of the
short term period. Thursday will be on the cool side with highs
generally around 80 degrees. The warming trend will start on
Friday as high temperatures return to the mid to upper 80s,
however with dewpoints still in the low to mid 50s, it should feel
quite mild for late May.
.LONG TERM [Friday Night Through Wednesday]...
High pressure at the surface and aloft will build over the region
through Saturday and keep rain chances out of the forecast. The
ridge will begin to break down on Sunday as a frontal boundary
approaches the Northern Gulf Coast states. As a result, rain
chances will increase on Sunday and especially on Monday as this
boundary stalls over the region. There's some disagreement between
the models by Tuesday whether the weak frontal boundary will drop
south of the region or instead dissipate over the forecast area.
For now the forecast will show the boundary dissipating over the
area, leaving a moist tropical airmass that would support at least
scattered convection during the afternoon and evening hours.
.AVIATION [Through 12Z Thursday]...
Cigs are bouncing up and down this morning, but are mostly MVFR-
IFR across area terminals. Showers and thunderstorms will continue
to build in from the northern Gulf coast, moving northeast, with
gusty winds generally from the south-southwest. Storms will clear
late in the afternoon, with cigs and vsbys improving to VFR by
around 00Z.
.MARINE...
Winds at advisory levels will increase through the morning hours
and east of Apalachicola begin to gust frequently to gale force by
early afternoon. Once the cold front moves through the marine area
this evening, winds will begin to decrease and then gale force
gusts are no longer expected. However, advisory conditions will
likely continue into Thursday morning. Thereafter, winds will be
on the decrease into the weekend as high pressure builds over the
area.
Due to strong westerly flow this afternoon, surf will build to 6
to occasionally 7 feet along the west facing beaches of the
Florida Panhandle, mainly from Panama City Beach eastward to
Indian Pass. As a result, a high surf advisory has been issued for
this area today.
.FIRE WEATHER...
Aside from increased transport winds, which will cause high
dispersions Thursday afternoon, there are no fire weather concerns.
.HYDROLOGY...
Rain today is expected to be heaviest across the Southeast Florida
Big Bend and perhaps into far Southern Georgia. While widespread
rainfall amounts forecast have decreased a little, it's still
expected that most areas will see 1 to 2 inches of rain today
with isolated heavier totals of 2 to 4 inches possible, mainly in
the Florida Big Bend. These amounts, while helping improve
ongoing drought conditions is unlikely to cause any flood
problems.
With lighter rainfall amounts occurring north of the region,
discharges down the Chattahoochee River are lower than previously
expected. As a result, the Apalachicola River at Blountstown is
now expected to crest well below action stage. There are no other
river flood concerns in the region.
For the coastal flood risk today...the strong west southwesterly
flow is expected to peak this afternoon at 25-30 knots with gusts
to 35 to 40 knots. This should focus the greatest potential for
coastal flooding along the Southeast Florida Big Bend coast from
near Steinhatchee southeastward down the West Coast of Florida.
Model guidance suggests the highest surge is expected southeast
of Steinhatchee into Dixie County, particularly at Horseshoe Beach
and Suwannee. In these areas, storm tides ranging between 3.9 to
4.5 feet above sea level (NAVD88) are anticipated. This is
roughly equivalent to 2 to 3 feet of inundation peaking around the
time of high tide. As a result, a coastal flood warning has been
issued for Dixie County. The magnitude of the surge should be less
in Taylor County and substantially so in Wakulla and Jefferson
Counties. In these areas, a coastal flood advisory has been
issued.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 80 59 82 58 88 / 80 20 0 0 0
Panama City 78 64 78 68 82 / 70 10 0 0 0
Dothan 79 57 79 60 88 / 60 0 0 0 0
Albany 79 57 78 58 88 / 70 20 0 0 0
Valdosta 79 59 80 57 88 / 80 50 0 0 0
Cross City 77 64 81 59 87 / 80 50 0 0 0
Apalachicola 81 64 81 65 85 / 80 10 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 5 PM EDT this afternoon for Coastal
Dixie.
High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory from 2 PM EDT /1 PM CDT/ this afternoon to 5
AM EDT /4 AM CDT/ Thursday for Coastal Bay-Coastal Gulf.
Coastal Flood Advisory until 5 PM EDT this afternoon for Coastal
Jefferson-Coastal Taylor-Coastal Wakulla.
GA...None.
AL...None.
GM...Small Craft Advisory until 11 AM EDT this morning for Apalachee
Bay or Coastal Waters From Keaton Beach to Ochlockonee
River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
to Apalachicola Fl out to 20 Nm-Coastal waters from
Suwannee River to Keaton Beach out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM.
Small Craft Advisory from 11 PM this evening to 11 AM EDT
Thursday for Apalachee Bay or Coastal Waters From Keaton
Beach to Ochlockonee River Fl out to 20 Nm-Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Suwannee River to Keaton Beach out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM.
Gale Warning until 11 PM EDT this evening for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River Fl
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach out 20 NM-Waters from Suwannee River
to Apalachicola FL from 20 to 60 NM.
Small Craft Advisory until 8 AM EDT Thursday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
UPDATE...Barry
NEAR TERM...Moore
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Moore
MARINE...Godsey
FIRE WEATHER...Moore
HYDROLOGY...GodseyThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:07 AM EDT | Coastal Flood Warning | TAE | Dixie | 13 hr |
| May 24, 4:07 AM EDT | Coastal Flood Advisory | TAE | Jefferson, Taylor, Wakulla | 13 hr |
| May 24, 4:07 AM EDT | High Surf Advisory | TAE | Bay, Gulf | 25 hr |
| May 24, 4:23 AM EDT | Gale Warning | TAE | 6 hr | |
| May 24, 4:23 AM EDT | Small Craft Advisory | TAE | 31 hr | |
| May 24, 6:15 AM EDT | Special Marine Warning | TAE | 60 min | |
| May 24, 6:22 AM EDT | Special Marine Warning | TAE | 53 min | |
| May 24, 7:06 AM EDT | Special Marine Warning | TAE | 54 min | |
| May 24, 7:49 AM EDT | Special Marine Warning | TAE | 56 min | |
| May 24, 8:41 AM EDT | Special Marine Warning | TAE | 64 min | |
| May 24, 8:47 AM EDT | Special Marine Warning | TAE | 58 min | |
| May 24, 9:34 AM EDT | Special Marine Warning | TAE | 26 min | |
| May 24, 9:53 AM EDT | Severe Thunderstorm Warning | TAE | Jefferson, Madison | 24 min |
| May 24, 9:57 AM EDT | Special Marine Warning | TAE | 63 min | |
| May 24, 10:36 AM EDT | Severe Thunderstorm Warning | TAE | Lafayette, Taylor | 39 min |
| May 24, 2:44 PM EDT | Special Marine Warning | TAE | 2 hr | |
| May 24, 3:23 PM EDT | Severe Thunderstorm Warning | TAE | Leon, Liberty, Wakulla | 60 min |
| May 24, 4:39 PM EDT | Special Marine Warning | TAE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.